CaltechAUTHORS
  A Caltech Library Service

A note on elastic surface waves

Knowles, J. K. (1966) A note on elastic surface waves. Journal of Geophysical Research, 71 (22). pp. 5480-5481. ISSN 0148-0227. https://resolver.caltech.edu/CaltechAUTHORS:20141110-095112867

[img]
Preview
PDF - Published Version
See Usage Policy.

129Kb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20141110-095112867

Abstract

The structure of harmonically time-dependent free surface waves on a homogeneous, isotropic elastic half-space can be described by proceeding from the following assumptions: (1) the plane boundary is free of surface traction; (2) the Laimé potentials, and consequently all physical quantities, decay exponentially with distance away from the boundary. In the absence of further a priori assumptions, the resulting surface waves need be neither plane nor axially symmetric, and thus the derivation sketched here constitutes a generalization of the ones usually given in the textbook literature [e.g., Love, 1944; Ewing et al., 1957]. With reference to Cartesian coordinates χ_1, χ_2, χ_3, the half-space under consideration occupies the region x_3≥0. The displacement vector u of a typical point has Cartesian components u_j, and the associated components of stress are denoted by τ_(jk). The summation convention is used, Latin and Greek subscripts have the respective ranges 1, 2, 3 and 1, 2, and a subscript preceded by a comma indicates differentiation with respect to the corresponding coordinate.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1029/JZ071i022p05480DOIArticle
http://onlinelibrary.wiley.com/doi/10.1029/JZ071i022p05480/abstractPublisherArticle
Additional Information:Copyright 1966 by the American Geophysical Union. (Received April 4, 1966.)
Issue or Number:22
Record Number:CaltechAUTHORS:20141110-095112867
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20141110-095112867
Official Citation:Knowles, J. K. (1966), A note on elastic surface waves, J. Geophys. Res., 71(22), 5480–5481, doi:10.1029/JZ071i022p05480
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:51492
Collection:CaltechAUTHORS
Deposited By: George Porter
Deposited On:10 Nov 2014 18:08
Last Modified:03 Oct 2019 07:33

Repository Staff Only: item control page